Michigan, 2018

Flood and Hail in Michigan, June 15, 2018

June 15, 2018 · NWS MQT · 10 events in 4 counties and zones

An upper disturbance moving across a very moist and unstable air mass generated a cluster of thunderstorms which caused flooding around and north of Ironwood on the 15th. The storm complex also generated damaging wake low winds across portions of west and central Upper Michigan.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving across a very moist and unstable air mass generated a cluster of thunderstorms which caused flooding around and north of Ironwood on the 15th. The storm complex also generated damaging wake low winds across portions of west and central Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 15, 2:31 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 15, 2:31 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
431 AM EDT Fri Jun 15 2018

.SHORT TERM...(Today and tonight)
Issued at 430 AM EDT FRI JUN 15 2018

Main concerns in the short term forecast will be the potential for
showers and thunderstorms this morning and again late this afternoon
into tonight.

Today: The shortwave energy across the northern Plains is expected
to continue lifting to the the northeast through the morning hours.
While the greatest energy will lift to the north of the U.P., the
southern portion of the shortwave will slide through the area. The
combination of this energy and strong low-level moisture advection
into the area will set the stage for some heavier rain this morning
across the west half of the U.P. This can also be noted by PWAT
values around 1.5 to 2 inches across the western U.P. this morning.
This is nearly double the normal values for this time of year. In
addition, lapse rates will steepin as the shortwave slides overhead
through the morning hours. This will lead to an increase in
instability across the Upper Peninsula. In fact, models are showing
about 1000 to 2000 J/KG of MU CAPE early through much of the day.
Deep layer effective shear values are expected to be in the 20 to 30
knot range, so it is not out of the question that some of the storms
could be strong to severe. The main threats will be hail and gusty
winds. Storm motion is expected to be at 25 to 30 mph out of from
the west to west northwest with the general motion of the line of
storm to the southeast. There may be a bit of break in the action
during the early to mid afternoon, but hi-res models solutions are
beginning to pick up on yet another shortwave moving into the area
during the late afternoon hours over the west.

Tonight: The next shortwave along with the associated instability
and convection is progged to slide into the western U.P. by around
00Z/16. There are some differences in the model solutions; however,
a bit more than half of the them are picking up on this convection
during the evening hours. Moisture transport into the area is
expected to remain strong through much of the night allowing for the
continued heavy rain potential across much of the U.P. PWAT values
are expected to continue to be in the 1.5 to 2 inch range across the
area as well. This second shortwave will still have the 1000 to 2000
J/KG of MU CAPE to work with along with perhaps a bit better shear
in the 25 to 35 knot range. This would lead to an even better chance
of severe thunderstorm potential across the area during the evening
hours or perhaps even the early overnight hours. Large hail and
gusty winds would be the main threat from the strongest storms.
Individual storm motion this evening would likely be from the west,
while the over line of storms motion would be from the northwest to
southeast.

.LONG TERM...(Saturday through Thursday)
Issued at 314 AM EDT FRI JUN 15 2018

Nam shows a deep 500 mb trough in the western U.S. with a strong 500
mb ridge over the central U.S. and a trough off the east coast 12z
Sat. The upper Great Lakes are in the ring of fire scenario at the
top of the ridge on Sat through Sun night as the pattern changes
very little. Any shortwave that is able to top the ridge will kick
off convection, so timing and coverage will be tough to pin down at
this point and there will be several rounds of convection that move
through this weekend, probably more at night than during the day.
Temperatures will be tricky on Sat and Sun and will be very
dependent on convection and cloud cover. If there is less convection
and cloud cover, not unreasonable to see temperatures in the lower
90s in places. For now, did not make any changes to the temperatures
as it seems to take into account some cloud cover and some
convection, but the highs will definitely have to be watched. Severe
weather is also a threat with wind and hail being the primary
threats.

In the extended, GFS and ECMWF show a 500 mb ridge in the sern U.S.
and a deep trough over the western U.S. with a shortwave over the
northern plains and south central Canada 12z Mon. This shortwave
moves by on Mon and Mon night with very little change to the overall
pattern for Tue. A rex block blocking pattern sets up 12z Wed with a
closed low over the Rockies and a ridge in the Canadian Rockies.
This ridge builds more into the Canadian Rockies 12z Thu with
troughing over the ern U.S. The ridge starts to flatten out as it is
pushed southeast towards the Canadian prairies and plains as
troughing remains over the ern U.S. 12z Fri. Cool down starts on Mon
with the front pushing to the south of the area.
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 137 AM EDT FRI JUN 15 2018

VFR conditions will prevail overnight at KIWD/KCMX/KSAW, and low-
level jet shifting into the Upper Lakes will lead to LLWS at
KIWD/KCMX. A disturbance combined with moisture and instability
transported ne by the low-level jet will generate shra/tsra to the
w, and this pcpn should reach KIWD after daybreak and KCMX around
mid morning. Could be some MVFR perhaps brief IFR conditions
depending on how hvy the pcpn is. There is still uncertainty in
whether the shra/tsra will reach KSAW, so only a VCSH mention was
maintained late morning/early aftn. Southerly winds will be gusty to
around 20kt or so during the day. Additional shra/tsra may develop
during the aftn and evening, but confidence in whether there is
any development is much too low right now to include a mention.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 430 AM EDT FRI JUN 15 2018

Winds will be between 10 to 20 knots through the end of the weekend.
A complex of showers and thunderstorm are expected to move across
western portions of Lake Superior Friday morning, which may result
in areas of fog limiting visibility on Friday. This line of storms
may also cause some very gusty erratic winds after they pass, maybe
even as high as 35 knots for a brief period. Winds will relax
Saturday into early next week with speeds generally around or less
than 15 knots, with perhaps a brief uptick towards 20 knots on
Monday.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KEC
LONG TERM...07
AVIATION...Rolfson
MARINE...KEC
Hazardous weather outlook, Jun 15, 2:09 AM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
409 AM EDT Fri Jun 15 2018

MIZ001>007-009>014-084-085-161200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
409 AM EDT Fri Jun 15 2018 /309 AM CDT Fri Jun 15 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms through tonight. A few storms
could be severe late this afternoon through tonight and could
contain large hail and damaging wind gusts. A few storms could
also produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances continue through Monday. There is potential
for strong to severe storms Saturday through Sunday night with
large hail and damaging wind gusts the primary threat. Heavy rain
will be possible over west and central Upper Michigan through the
weekend with any stronger or persistent thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-161200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
409 AM EDT Fri Jun 15 2018 /309 AM CDT Fri Jun 15 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms through tonight. A few storms
could be severe late this afternoon through tonight and could
contain large hail and damaging wind gusts. A few storms could
also produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a potential for strong to severe storms Saturday through
Sunday night with large hail and damaging wind gusts the primary
threat. Heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LMZ221-248-250-161200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
409 AM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms through tonight. A few storms
could be severe late this afternoon through tonight and could
contain large hail and damaging wind gusts. A few storms could
also produce heavy rainfall. Dense fog is expected tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dense fog is expected through Saturday night.

Thunderstorm chances continue through Monday. There is potential
for strong to severe storms Saturday through Sunday night with
large hail and damaging wind gusts the primary threat. Heavy rain
will be possible.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

In the hours before

Special weather statement, Jun 15, 3:51 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Marquette MI
551 AM EDT FRI JUN 15 2018

MIZ002-009-151030-
Ontonagon MI-Gogebic MI-
551 AM EDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOGEBIC AND WEST
CENTRAL ONTONAGON COUNTIES UNTIL 630 AM EDT/530 AM CDT/...

At 550 AM EDT/450 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northeast of Odanah
to near Upson. Movement was northeast at 45 mph.

Nickel size hail will be possible with these storms.

Strong thunderstorms will be near...
  Hurley around 510 AM CDT.
  Ironwood around 515 AM CDT.
  Bessemer and Wakefield around 525 AM CDT.

Other locations impacted by these storms include Thomaston, Little
Girls Point, Clark Lake, Van Buskirk and Presque Isle Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Superior, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4662 9042 4681 8996 4687 8987 4689 8969
      4625 8963 4633 9011 4650 9022 4650 9027
      4652 9028 4651 9032 4656 9034 4654 9035
      4654 9040 4657 9042
TIME...MOT...LOC 0950Z 246DEG 38KT 4671 9055 4631 9049

07
Special weather statement, Jun 15, 4:10 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Marquette MI
510 AM CDT FRI JUN 15 2018

MIZ009-151100-
Gogebic MI-
510 AM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOGEBIC COUNTY UNTIL
600 AM CDT...

At 509 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Odanah to 6 miles southwest of
Upson. Movement was east at 30 mph.

Nickel size hail will be possible with these storms.

Strong thunderstorms will be near...
  Hurley around 540 AM CDT.
  Ironwood around 545 AM CDT.
  Porcupine Mountains State Park, Bessemer and Wakefield around 600
  AM CDT.

Other locations impacted by these storms include Thomaston, Little
Girls Point, Van Buskirk, Ironwood Airport and Copper Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Superior, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4663 9043 4675 9012 4681 8989 4660 8986
      4659 8984 4627 8977 4633 9011 4650 9022
      4650 9027 4652 9028 4651 9032 4656 9034
      4654 9035 4654 9040 4656 9042
TIME...MOT...LOC 1009Z 257DEG 26KT 4657 9054 4630 9048

07
Special weather statement, Jun 15, 4:27 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Marquette MI
527 AM CDT FRI JUN 15 2018

MIZ009-151115-
Gogebic MI-
527 AM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOGEBIC COUNTY UNTIL
615 AM CDT...

At 527 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Saxon to near Upson. Movement
was east at 20 mph.

Dime size hail will be possible with these storms.

Strong thunderstorms will be near...
  Hurley around 550 AM CDT.
  Ironwood around 600 AM CDT.
  Porcupine Mountains State Park, Bessemer and Wakefield around 615
  AM CDT.

Other locations impacted by these storms include Thomaston, Little
Girls Point, Van Buskirk, Ironwood Airport and Copper Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Superior, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4663 9043 4681 8996 4687 8987 4687 8985
      4679 8984 4677 8988 4660 8986 4659 8983
      4629 8981 4629 8986 4633 9011 4650 9022
      4651 9032 4656 9034 4654 9040 4656 9042
TIME...MOT...LOC 1027Z 252DEG 19KT 4664 9037 4633 9035

07

The radar

The Duluth radar (KDLH), 163 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

6 high wind, 1 heavy rain, 1 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Heavy Rain, Gogebic

When
June 15, 4:30 AM CST to 6:30 AM CST
Where
Gogebic County, 1.38 mi N of Hurley
Reported by
Public
Coordinates
46.450, -90.150

Approximately two inches of rainfall in two hours from thunderstorms caused minor street flooding in Ironwood.

Hail, Gogebic

When
June 15, 5:42 AM CST to 5:47 AM CST
Where
Gogebic County, 0.69 mi S of Ironwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.460, -90.170

The spotter in Ironwood observed dime-sized hail from storms.

Thunderstorm Wind, Gogebic

When
June 15, 6:28 AM CST to 6:34 AM CST
Where
Gogebic County, 1.99 mi NE of Ironwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
46.490, -90.140

There was a social media report of several small poplar trees down on Sunset Road in Ironwood Township.

Flood, Gogebic

When
June 15, 6:30 AM CST to 7:00 PM CST
Where
Gogebic County, 6.91 mi NNW of Junet to 1.34 mi NW of Connorville
Cause
Heavy Rain
Property damage
$344,000
Reported by
Law Enforcement
Coordinates
46.613, -90.255

The Gogebic County Sheriff reported vehicles stranded on streets in Ironwood with multiple closures of roads due to flood waters, including Highway US-2 between Lowell Street and Douglas Boulevard. Multiple basements were also flooded in the Ironwood area with estimated rainfall reports between four and five inches. Governor Rick Snyder declared a state of disaster in Gogebic County as damage estimates from the flooding were estimated at nearly $344,000.

High Wind, Keweenaw

When
June 15, 10:40 AM EST to 10:50 AM EST
Where
Keweenaw forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Peak wind gust measured at the Brockway Mountain observing site during wake low event.

High Wind, Marquette

When
June 15, 12:17 PM EST to 12:22 PM EST
Where
Marquette forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

An NWS employee reported a eight-inch diameter tree down near Rublein Street in Marquette.

High Wind, Marquette

When
June 15, 12:25 PM EST to 12:30 PM EST
Where
Marquette forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A spotter reported half a tree down blocking part of County Road 480, one mile east of the Crossroads in Sands Township.

High Wind, Marquette

When
June 15, 1:00 PM EST to 1:05 PM EST
Where
Marquette forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

There was a public report of a snapped aspen tree blocking Cherry Creek Road near Harvey.

High Wind, Baraga

When
June 15, 1:00 PM EST to 2:00 PM EST
Where
Baraga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

There was a public report of power and cell service out in L'anse.

High Wind, Marquette

When
June 15, 1:30 PM EST to 1:35 PM EST
Where
Marquette forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

There was a picture on social media of a downed tree two miles west of Trowbridge Park in Marquette. A spotter also reported a tree limb down on a home west of Harvey.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751814, 751813, 751815, 751816, 759763, 759085, 759084, 759083, 759086, 759080.